Winter Storm, Barry
- When
- February 6, 9:00 AM EST to February 7, 1:00 AM EST
- Where
- Barry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
A widespread snowstorm produced near blizzard conditions across much of central and southern lower Michigan in the afternoon and evening of February sixth. Snowfall rates of one to two inches per hour occurred in the heaviest snow bands.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A widespread snowstorm produced near blizzard conditions across much of central and southern lower Michigan in the afternoon and evening of February sixth. Snowfall rates of one to two inches per hour occurred in the heaviest snow bands.
The height of the storm happened during the afternoon and evening commute, producing near zero visibilities and snow covered roads, making for very treacherous travel conditions. By the time the snow tapered off at around midnight, snow totals in excess of a foot were reported north of Interstate 96 to Route 10.
Further south along the Interstate 94 corridor, a wintry mix of snow, sleet and freezing rain occurred, limiting snowfall totals. The storm developed down in Texas and strengthened as it tracked into Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 6, 6:55 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST WED FEB 6 2008
LATEST UPDATE...AVIATION...
.SYNOPSIS...(410 AM EST WED FEB 6 2008)
A STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK NORTHEAST THROUGH
OHIO TODAY PROVIDING THE REGION WITH A MAJOR WINTER STORM. THIS
SYSTEM WILL PULL AWAY FROM THE AREA LATE TONIGHT. OTHER WAVES OF LOW
PRESSURE WILL ALSO MOVE THROUGH THE REGION THURSDAY AND FRIDAY
KEEPING THE CHANCE OF LIGHT SNOW IN THE FORECAST.
&&
.SHORT TERM...(410 AM EST WED FEB 6 2008)
(TODAY THROUGH FRIDAY)
HEAVY SNOW IS EXPECTED ACROSS THE CWA TODAY INTO THIS EVENING. THE
MAIN TIME FRAME FOR THE HEAVY SNOW IS FROM LATE MORNING THROUGH
EARLY EVENING. MOST OF THE HEAVY SNOW WILL BE ASSOCIATED WITH THE
UPPER LOW. A SECONDARY SFC REFLECTION IS SEEN IN THE MODELS MOVING
THROUGH NW OHIO THIS AFTERNOON. THE NAM AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH REGARD TO QPF WITH THE NAM A BIT HIGHER. SREF POPS
SHOW A RATHER LONG DURATION SNOW EVENT LASTING FROM THIS MORNING
THROUGH LATE EVENING. THE AFTERNOON COMMUTE COULD BE RATHER
HAZARDOUS. FGEN FORCING IS IMPRESSIVE THIS AFTERNOON AND IS A MAJOR
DRIVER OF THIS PCPN. THE DRY SLOT ASSOCIATED WITH THE UPPER LOW MAY
CLIP THE SOUTHEAST CWA. THAT/S THE MAIN REASON THAT SNOW TOTALS WILL
BE HELD DOWN A BIT IN THAT AREA. FORECAST SOUNDINGS SUGGEST SOME
MIXED PCPN TOO ACROSS THE SOUTHERN HALF OF THE CWA. GIVEN CURRENT
OBS...WE/LL ADD SOME FZRA TO THE GRIDS FOR A FEW HOURS THIS MORNING
BEFORE THE PCPN BECOMES ALL SNOW. HIGHEST SNOW TOTALS LOOK TO BE IN
A BAND ACROSS THE CENTRAL CWA WHERE A FOOT IS POSSIBLE. WINDS WILL
ALSO PLAY A ROLE AND IS A REASON THIS IS A WINTER STORM WARNING
RATHER THAN A HEAVY SNOW WARNING. NORTHEAST WINDS WILL INCREASE TO
15 TO 25 KTS WHICH SHOULD RESULT IN BLOWING AND DRIFTING SNOW.
THE UPPER LOW WILL MOVE INTO NEW ENGLAND BY THURSDAY MORNING.
ANOTHER WEAKER SHORT WAVE WILL BE FAST ON ITS HEALS AND WILL PROVIDE
A CHANCE FOR MORE LIGHT SNOW. A STRONGER WAVE IS PROGD TO MOVE INTO
THE GREAT LAKES FRIDAY. BASICALLY WE/LL KEEP THE MENTION OF SNOW IN
THE FORECAST THROUGH FRIDAY.
&&
.LONG TERM...(410 AM EST WED FEB 6 2008)
(FRIDAY NIGHT THROUGH TUESDAY)
DID NOT MAKE MANY CHANGES IN THE EXTENDED...AS THE SHORT TERM WAS
THE MAIN FOCUS TONIGHT. SHORTWAVES CONVERGE ON THE AREA IN THE
FRIDAY NIGHT AND SATURDAY TIME FRAME ALOFT...WHICH CUT OFF INTO AN
UPPER LOW INTO SUNDAY. MODELS A BIT MORE UNCERTAIN IT SEEMS WITH THE
ARCTIC OUTBREAK. GFS IS NOT AS BULLISH WITH THE COLD AIR...AT LEAST
IN TERMS OF THE LENGTH THAT IT IS HERE. EUROPEAN IS MUCH MORE
EXTENSIVE IN LINGERING THE COLD AIR ALL THE WAY INTO THE MIDDLE OF
NEXT WEEK. HAVE SNOW RIGHT THROUGH THE EXTENDED PERIOD...WITH SOME
SYSTEM SNOW IN THE FRIDAY NIGHT AND SATURDAY TIME FRAME...FOLLOWED
BY LAKE EFFECT SNOW THE REMAINDER OF THE WEEKEND. MAINTAINED THE
SNOW EARLY NEXT WEEK...BUT CHANCES SEEM RATHER SLIM...AS MODELS ARE
TRYING TO BRING RIDGING BACK IN.
&&
.AVIATION...(655 AM EST WED FEB 6 2008)
PERIODS OF SNOW...SLEET AND FREEZING RAIN WILL MOVE THROUGH THE TAF
SITES THIS MORNING. THERE WILL BE BREAKS IN THE HEAVIER
PRECIPITATION AT TIMES...WITH THE FREEZING PRECIPITATION BEING MORE
PREVALENT AT KAZO...KBTL AND KJXN. THE NORTHERN TAF SITES...KMKG
KGRR AND KLAN SHOULD FEATURE MORE IN THE WAY OF SNOW. THE FOCUS OF
THIS TAF ISSUANCE IS THE SNOW ACROSS IOWA...WISCONSIN AND ILLINOIS.
IT IS THIS BAND OF HEAVY SNOW THAT IS EXPECTED TO PUSH INTO
SOUTHWEST LOWER MICHIGAN LATER THIS MORNING. A FAIRLY STEADY PERIOD
OF HEAVY SNOW IS EXPECTED FROM AROUND MIDDAY (17Z) THROUGH MID
EVENING (ABOUT 03Z). SNOWFALL RATES OF AN INCH AN HOUR OR MORE WILL
BE POSSIBLE DURING THIS TIME FRAME. OCCASIONAL MVFR CONDITIONS THIS
MORNING WILL TREND TOWARD LIFR OR EVEN VLIFR THIS AFTERNOON AND
EVENING. CONDITIONS WILL IMPROVE AFTER MIDNIGHT TONIGHT.
&&
.MARINE...(410 AM EST WED FEB 6 2008)
INCREASING WINDS WILL RESULT IN WAVES AT OR ABOVE 4 FEET THROUGH
TONIGHT.
&&
.HYDROLOGY...(410 AM EST WED FEB 6 2008)
WILL KEEP THE WATCH GOING THROUGH 18Z. RUNOFF WILL CONTINUE INTO
THE GRAND RIVER. JACKSON SPIKED UP OVERNIGHT TO NEAR FLOOD STAGE BUT
HAS SINCE LEVELED OFF. STILL ICE THROUGH GRAND RAPIDS. IF THIS ICE
STARTS TO MOVE...MAY SEE SOME RAPID RISES.
A FLOOD WARNING REMAINS IN EFFECT FOR THE GRAND RIVER AT COMSTOCK
PARK DUE TO HIGH RIVER LEVELS UPSTREAM OF THE ICE JAM IN DOWNTOWN
GRAND RAPIDS. PLEASE REFER TO FLSGRR FOR MORE DETAILS.
A FLOOD WATCH REMAINS IN EFFECT FOR THE GRAND RIVER FROM ADA THROUGH
ROBINSON TOWNSHIP THROUGH TUESDAY MORNING. PLEASE REFER TO FFAGRR
FOR MORE DETAILS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH FOR PARTS OF KENT AND OTTAWA COUNTIES THIS
MORNING.
WINTER STORM WARNING THROUGH THIS EVENING NORTH OF INTERSTATE
94.
WINTER WEATHER ADVISORY THROUGH THIS EVENING ALONG AND SOUTH OF
INTERSTATE 94.
LM...SMALL CRAFT ADVISORY THROUGH TONIGHT.
&&
SYNOPSIS: 93
SHORT TERM: 93
LONG TERM: DUKE
AVIATION: DUKE
MARINE: 93
HYDROLOGY: 93HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 611 AM EST WED FEB 6 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 611 AM EST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PERIODS OF SNOW...SLEET AND FREEZING RAIN THIS MORNING WILL BECOME ALL SNOW THIS AFTERNOON. THERE WILL BE A NOTICEABLE INCREASE IN BOTH COVERAGE AND INTENSITY OF THE SNOW THIS AFTERNOON. THE SNOW WILL BE HEAVY AT TIMES THIS AFTERNOON AND EVENING. THE AFTERNOON AND EVENING COMMUTE HOME FROM WORK AND SCHOOL IS EXPECTED TO BE HAZARDOUS WITH SNOW AND BLOWING SNOW COMBINING TO PRODUCE SNOW COVERED AND SLIPPERY ROADS. BY ABOUT MIDNIGHT TONIGHT...6 TO 12 INCHES OF SNOW IS EXPECTED NORTH OF A SOUTH HAVEN TO MASON LINE...INCLUDING HOLLAND...GRAND RAPIDS...LANSING...LUDINGTON AND MOUNT PLEASANT. THE SNOW WILL TAPER OFF OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY PERIOD IS EXPECTED THIS WEEKEND AS AN ARCTIC FRONT MOVES THROUGH THE GREAT LAKES BRINGING A SURGE OF COLD AIR AND LAKE EFFECT SNOWS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-071115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 611 AM EST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS TO SMALLER CRAFT WILL BE FOUND ON LAKE MICHIGAN BOTH TODAY AND TONIGHT WITH 3 TO 6 FOOT WAVES. IN ADDITION...HEAVY SNOW WILL SIGNIFICANTLY LIMIT VISIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
732 AM EST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM SNOW HASTINGS 42.65N 85.29W
02/06/2008 M0.1 INCH BARRY MI CO-OP OBSERVER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 AM EST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM SNOW LANSING 42.71N 84.55W
02/06/2008 M0.4 INCH INGHAM MI TRAINED SPOTTER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
738 AM EST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM SNOW OKEMOS 42.71N 84.41W
02/06/2008 M0.7 INCH INGHAM MI TRAINED SPOTTER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM SNOW SCOTTVILLE 43.95N 86.28W
02/06/2008 M1.5 INCH MASON MI CO-OP OBSERVER
SNOW DEPTH 7 INCHES.
0752 AM SNOW MUSKEGON 43.23N 86.26W
02/06/2008 M1.0 INCH MUSKEGON MI TRAINED SPOTTER
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM SNOW IONIA 42.99N 85.06W
02/06/2008 M0.9 INCH IONIA MI CO-OP OBSERVER
0836 AM SNOW FREMONT 43.46N 85.95W
02/06/2008 M1.0 INCH NEWAYGO MI CO-OP OBSERVER
0836 AM SNOW GRANDVILLE 42.90N 85.76W
02/06/2008 M0.9 INCH KENT MI NWS EMPLOYEE
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 AM EST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM SNOW MOUNT PLEASANT 43.61N 84.75W
02/06/2008 M0.8 INCH ISABELLA MI TRAINED SPOTTER
&&
MKALEMBKThe national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81821, 81816, 81820, 81815, 81822, 81823, 81812, 81809, 81813, 81817, 81808, 81819, 81810, 81811, 81804, 81805, 81806, 81814, 81807.